Tardive Dyskinesia

Tardive Dyskinesia

What is tardive dyskinesia? — Tardive dyskinesia is a disorder that causes you to make strange movements. It can make you move your mouth, tongue, face, trunk, arms, or legs in weird ways, even when you are not trying to move. This disorder is a side effect of taking certain medicines. It most often happens in people who have been taking medicines called antipsychotics, which are used to treat mental illness, such as schizophrenia. Sometimes the disorder becomes permanent.
What are the symptoms of tardive dyskinesia? — People with tardive dyskinesia make strange movements that they can't control.
They sometimes:
•Make odd faces
•Stick out their tongue or move their tongue around
•Pout, pucker, or smack their lips
They might twist or spread their fingers over and over again, or move them as though they are playing a piano.
Their legs might make quick, jerking movements, or slow, writhing movements.
Their neck might twist at strange angles, or their hips might thrust.
The symptoms can be mild, and might or might not be bothersome.
What causes tardive dyskinesia? — Tardive dyskinesia is a side effect of being on certain medicines for a while. Sometimes it starts when the dose of the medicine is lowered, or when the medicine is stopped. The main medicines that cause it include:
Medicines called antipsychotics, such as:
•Haloperidol (brand name: Haldol)
•Fluphenazine
•Risperidone (brand name: Risperdal)
•Olanzapine (brand name: Zyprexa)
Metoclopramide (brand name: Reglan) – This is a medicine used to control nausea and vomiting and to treat acid reflux. No one should take this medicine for longer than 3 months at a time. There might be other medicines that can be used in its place.
Will I need tests? — Probably not. If you have been on an antipsychotic medicine for at least a month and you show signs of tardive dyskinesia, the doctor or nurse will probably be able to tell what's wrong. Still, it's possible the doctor or nurse will order blood tests or brain scans to make sure your symptoms are not caused by another problem.
How is tardive dyskinesia treated? — Some people with tardive dyskinesia only have mild symptoms and don't need treatment. For people who do, the treatment usually involves switching antipsychotic medicines or changing the dose. In some cases, the condition will go away or improve a little if the medicine that caused it is stopped. Unfortunately, it is not always possible to stop the medicine.
There are also medicines that can be given along with antipsychotic medicines that seem to help with tardive dyskinesia. If your doctor is not able to control your tardive dyskinesia by switching your antipsychotic medicine or changing your dose, he or she might suggest adding other medicines. For example:
Benzodiazepines – These medicines can ease mild tardive dyskinesia symptoms in people who also have anxiety.
Botulinum toxin – People who have abnormal movement only in certain body parts (such as the eyelids) can get injections of a medicine called botulinum toxin. This medicine, also called "BoTox," can help muscles relax and stop moving abnormally.
Deutetrabenazine, tetrabenazine, or valbenazine – If you have severe symptoms that can't be treated with botulinum toxin, your doctor might suggest trying one of these medicines.
People with severe tardive dyskinesia that does not improve with other treatments can sometimes get a treatment called "deep brain stimulation" (also called "DBS"). People who get DBS must first have surgery to place wires into a part of the brain that helps control muscle movement. The wires are attached to a device that gets implanted under the skin, usually near the collarbone. It sends electrical signals to the brain to reduce abnormal movement.
Can tardive dyskinesia be prevented? — Yes and no. Tardive dyskinesia is an unfortunate side effect of medicines that people need to take to be well. Most people who take these medications do not get tardive dyskinesia, but some do. It's not always possible to avoid these medicines, so it's not always possible to avoid tardive dyskinesia. Still, there are certain things you can do to reduce the chances of getting the disorder or having a severe form of it. If you are on an antipsychotic medicine, watch out for abnormal movements and let your doctor know right away if you notice any. The earlier the symptoms of tardive dyskinesia are found, the more likely it is that something can be done to prevent the condition from becoming permanent.
All topics are updated as new evidence becomes available and our peer review process is complete.
This topic retrieved from UpToDate on: Mar 30, 2020.
Topic 83900 Version 8.0
Release: 28.2.2 - C28.105
© 2020 UpToDate, Inc. and/or its affiliates. All rights reserved.